Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Look-Alike Medication Packages and Patient Safety

Shao, Shih-Chieh, MS*†; Lai, Edward Chia-Cheng, PhD†‡; Owang, Kok Loon, BPharm*; Chen, Hui-Yu, MS*; Chan, Yuk-Ying, MS§

doi: 10.1097/PTS.0000000000000506
Case Report
Buy

Medication errors substantially threaten patient safety, and their prevention requires clinical vigilance. We present a case of taking the wrong drug due to a dispensing error by pharmacists involving medication packaging confusion, and we report how we prevent similar dispensing errors by thorough investigation and intervention. This case emphasizes the need for constant attention by hospital, medical industry, and regulatory authorities to avoid look-alike medication packaging in the interest of medication safety.

From the *Department of Pharmacy, Keelung Chang Gung Memorial Hospital, Keelung;

School of Pharmacy, Institute of Clinical Pharmacy and Pharmaceutical Sciences, College of Medicine, National Cheng Kung University, Tainan;

Department of Pharmacy, National Cheng Kung University Hospital, Tainan; and

§Department of Pharmacy, Linkou Chang Gung Memorial Hospital, Taoyuan, Taiwan.

Correspondence: Yuk-Ying Chan, MS, Department of Pharmacy, Linkou Chang Gung Memorial Hospital, No. 5, Fusing St, Gueishan Township, Taoyuan 333, Taiwan (e-mail: yychan@cgmh.org.tw).

The authors disclose no conflict of interest.

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved